Texas, 2003

Flash Flood in Texas, November 17, 2003

November 17, 2003 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 17, 3:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Nov 17, 3:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CST MON NOV 17 2003

.DISCUSSION...
UPPER LEVEL WEATHER SYSTEM BEGINNING TO ACCELERATE MORE TO THE EAST
AND THIS TREND IS EXPECTED TO CONTINUE THROUGH TONIGHT.  WILL SHOW
FLASH FLOOD WATCH OVER THE CWFA FROM NEAR WILLIAMSON AND TRAVIS
COUNTY TO NEAR CALDWELL...GONZALES TO KARNES COUNTY AND EAST
THROUGH 4 AM CST TUESDAY.  THE WEST PART OF THIS FLASH FLOOD WATCH
AREA WILL SEE DECREASING CHANCES OF RAIN AND DECREASING CHANCES OF
HEAVY RAIN IN THE EVENING AS A CLEARING TREND COMES IN FROM THE
WEST.  OVER THE EAST PART OF THE FLASH FLOOD WATCH...THE RISK OF
HEAVY RAIN AND CHANCE OF RAIN WILL LINGER THROUGH PART OF THE
NIGHT.  BY THE PREDAWN HOURS JUST BEFORE SUNRISE TUESDAY...EXPECT
VERY LIMITED CHANCES OF RAIN OVER EXTREME EAST PART OF SOUTH CENTRAL
TEXAS.

AROUND AND AFTER SUNRISE TUESDAY...CONDITIONS ARE EXPECTED TO BE
MOSTLY CLEAR...WITH NO RAIN IN THE FORECAST.  WILL SHOW MOSTLY SUNNY
DAY TUESDAY AFTER SUNSRISE...WITH BREEZY NORTHWEST WINDS.
DECREASING WINDS AND DRY AIR BODE WELL FOR COOL NIGHT TUESDAY NIGHT.

SURGE OF A LITTLE COOLER AIR IN WAKE OF PACIFIC FRONT BY WEDNESDAY
EXPECTED TO KEEP DAYTIME HIGHS COOLER WEDNESDAY COMPARED TO TUESDAY.
WILL SHOW CONTINUED COOL OVERNIGHT LOWS WEDNESDAY NIGHT/THURSDAY
MORNING...WITH LIGHT WINDS AND CONTINUED DRY ENVIRONMENT.
FORECASTS SHOW ANOTHER MOSTLY SUNNY DAY THURSDAY...WITH A LITTLE
WARMER AFTERNOON TEMPS.  MOISTURE BEGINS TO RETURN SLOWLY FRIDAY AND
SATURDAY...AHEAD OF NEXT 700 TO 300 HPA LARGE SCALE TROF...FORECAST
TO PASS NEAR SOUTH CENTRAL TEXAS SUNDAY...BRINGING ANOTHER PACIFIC
FRONT ACROSS THE AREA FROM THE WEST.  WILL SHOW SLIGHT CHANCE OF
SHOWERS WEST TO A CHANCE OF SHOWERS EAST.  MEDIUM RANGE FORECASTS
SHOW CONTINUED TREND OF WEATHER SYSTEMS IN THE NEXT FEW WEEKS COMING
MORE QUICKLY FROM THE WEST...ASSOCIATED WITH PACIFIC COOL FRONTS.
IF THIS PATTERN MAKES THE MARK...THEN MORE SUNSHINE WOULD BE
EXPECTED IN THE DAYTIME...COMPARED TO THE UNUSUALLY MOSTLY CLOUDY
DAYS SINCE LATE OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN       56 75 39 68 36 / 70 00 00 00
DEL RIO      53 75 39 71 42 / 00 00 00 00
SAN ANTONIO  56 76 42 68 41 / 60 00 00 00

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH E PART OF SOUTH
CENTRAL TEXAS THROUGH 4 AM CST TUESDAY...OVER CWFA FROM GEORGETOWN
AND AUSTIN TO KARNES CITY AND EAST.

&&

08/01/PM
Hazardous weather outlook, Nov 17, 4:06 AM CST, 15 hours 54 minutes before
TXZ171>173-183>194-202>209-217>225-228-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.  THE MAIN
THREAT WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL
WILL ACCOMPANY THE THUNDERSTORMS WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Austin/San Antonio radar (KEWX), 112 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
November 17, 8:00 PM CST to 10:00 PM CST
Where
Lavaca County, Southeast Portion
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Showers and thunderstorms reformed in the late afternoon from Lavaca County eastward and moved slowly east-southeastward across the area. Soils in the southeast portion of the county were already saturated from the rainfall earlier in the morning. The storms produced a general 1 to 2 inch rainfall by 8 pm and flash flooding developed quickly. The storms ended near 9 pm that evening, with flash flooding ending shortly afterward.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335508.